Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 22, 1998, 12:35 AM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 22, 1998, 12:35 AM CDT (05:35 UTC)
- Expired
- Jun 22, 1998, 1:15 AM CDT
- In force
- 40 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 22, 12:35 AM CDT | Hail 1 | Manhattan, KS | |
| Jun 22, 12:55 AM CDT | Thunderstorm Wind 50 | Manhattan, KS | |
| Jun 22, 1:05 AM CDT | Hail 0.75 | Ogden, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 12:30 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 5.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2050 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
101
WUUS1 KTOP 220536 RRA
SVRTOP
KSC149-161-197-220615-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
1235 AM CDT MON JUN 22 1998
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS
SOUTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS
SOUTHERN RILEY COUNTY IN NORTHEAST KANSAS
* UNTIL 115 AM CDT
* AT 1229 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A LINE OF SEVERE THUNDERSTORMS FROM 20 MILES SOUTHEAST OF
MANHATTAN TO 7 MILES NORTHWEST OF JUNCTION CITY...MOVING NORTHEAST
AT 30 MILES PER HOUR.
* SOME LOCATIONS AFFECTED...
TUTTLE CREEK LAKE
KEATS
LEONARDVILLE
RILEY
LOUISVILLE
BELVUE
WAMEGO
ST GEORGE
OGDEN
MC FARLAND
WESTMORELAND
ALMA
MANHATTAN
LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE
PATH OF THE STORM...MOVE INDOORS.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:30 PM CDT, 9 hours 5 minutes earlier.
Area forecast discussion, Jun 21, 3:30 PM CDT, 9 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CDT SUN JUN 21 1998 ...MCS POTENTIAL MAIN CONCERN BOTH TONIGHT AND MONDAY NIGHT... APPEARS CONVECTION IN COLORADO LIKELY TO ORGANIZE INTO AN MCS TONIGHT. UNSTABLE UPSLOPE FLOW ALREADY ONGOING OVER THE HIGH PLAINS AND THIS EXPECTED TO CONTINUE IN ADVANCE OF DEVELOPING CONVECTION IN COLORADO. HIGHER DEW POINTS/LOW LVL MOISTURE ADVECTION TO INCREASE PER ETA MODEL AFTER MIDNIGHT WITH UPPER IMPULSE MOVING INTO AREA AS WELL. ETA MODEL PREFERRED ALBEIT OVERDONE IN STRENGTH OF UPPER IMPULSE. THIS MAY BE DUE TO SOME CONVECTIVE FEEDBACK. HOWEVER MOIST INFLOW INTO DEVELOPING HIGH PLAINS SYSTEM SHOULD HELP SUSTAIN CONVECTION OVERNIGHT. GRIDDS MCS MOVEMENT MACRO INDICATES SYSTEM SHOULD MOVE GENERALLY EAST OVERNIGHT TO REACH EASTERN BORDER BY 12Z. THUS WILL RAISE ONGOING POPS TO LIKELY CATEGORY ALL AREAS LATER TONIGHT. AM A LITTLE CONCERNED THAT SOUTHERN PTN OF CWA COULD SEE A LITTLE CONVECTION THIS EVENING AS HIGH THETA-E AIR BEGINS TO RETURN FOLLOWING LAST NIGHTS CONVECTION. LOW POPS IN ORDER THERE THIS EVENING ALSO. ANOTHER THREAT FOR AN MCS TOMORROW NIGHT AS WELL. ETA AGAIN PREFERRED WITH NGM MOVING WARM FRONT TOO FAR NORTH TOO FAST ESPECIALLY WITH OUTFLOW BOUNDARY EXPECTED TONIGHT. AVM APPEARS TO DRY LOW LVLS TOO MUCH BY TUESDAY. MCS MOVEMENT MAY BE MORE SOUTHEAST MONDAY NIGHT. SO ANY DEVELOPMENT IN WESTERN NEBRASKA WOULD ONCE AGAIN PUT OUR CWA IN THREAT AREA FOR HEAVY RAIN. HPC SEEMS TO HAVE THIS SAME IDEA PER THEIR QPF DISCUSSIONS AND GRAPHICS. AS FAR AS FLASH FLOOD THREAT...INDICES STILL RATHER HIGH EXCEPT ALONG ERN COUNTIES WHERE HEAVIER RAINS ARE NOT EXPECTED UNTIL LATE TONIGHT. WILL NEED TO BEAR WATCHING ON EVENING SHIFT. IF GOOD WIDESPREAD RAINS OCCUR TONIGHT...ANOTHER MCS COULD POSE A MUCH LARGER THREAT FOR FLASH FLOODING...I.E. TOMORROW NIGHT. NGM MOS TEMPERATURE GUIDANCE GENERALLY FOLLOWED EXCEPT LEANING TjOWARD WARMER FAN GUIDANCE ON TUESDAY. EXTENDED HOT HIGH AND DRY WITH CAPPING EXPECTED. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon | 60 min |
| Jun 21, 11:20 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jun 21, 11:34 PM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 46 min |
| Jun 21, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 42 min |
| Jun 22, 12:00 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 45 min |
| Jun 22, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 29 min |
| Jun 22, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 21 min |
| Jun 22, 12:38 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 52 min |
| Jun 22, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 44 min |
| Jun 22, 12:59 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 31 min |
| Jun 22, 1:28 AM CDT | Severe Thunderstorm Warning | TOP | Clay | 27 min |
| Jun 22, 2:15 AM CDT | Severe Thunderstorm Warning | TOP | Coffey | 30 min |
| Jun 22, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 30 min |
| Jun 22, 2:35 AM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 30 min |
| Jun 22, 2:39 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey | 61 min |
| Jun 22, 3:04 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 41 min |
| Jun 22, 3:55 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 30 min |
| Jun 22, 4:49 AM CDT | Severe Thunderstorm Warning | TOP | Osage, Shawnee | 26 min |
| Jun 22, 5:12 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.